Table of Contents Author Guidelines Submit a Manuscript
TheScientificWorldJOURNAL
Volume 4, Pages 517-520
http://dx.doi.org/10.1100/tsw.2004.109
Case Study

Methemoglobinemia Caused by Topical Teething Preparation: A Case Report

1Department of Family Medicine, Sackler School of Medicine, Tel Aviv University, Sheba Medical Center, Building 130, IL-52621 Tel-Hashomer, Israel
2Leumit Health services, Israel

Received 4 July 2004; Revised 6 July 2004; Accepted 6 July 2004

Academic Editor: Joav Merrick

Copyright © 2004 Ran D. Balicer and Eliezer Kitai.

Abstract

Methemoglobinemia (MetHb) remains an uncommon, but potentially fatal disorder. Benzocaine (ethyl aminobenzoate), a topical anesthetic, has been reported to cause acquired MetHb when used during endoscopic or other ambulatory procedures. Reports of severe MetHb following benzocaine-containing preparations in the community, however, are very rare. We discuss this entity by describing an unusual case of severe MetHb in a 5-year-old child, caused by unattended self-use of a benzocaine-containing, pain-relief gel for teething. This case story illustrates the potential lethal risk of over-the-counter topical anesthetics for pediatric use. We review the risks of this potentially deadly disorder and the associated diagnostic challenges. Physicians not familiar with this rare complication may face diagnostic dilemmas, as its presentation is often nonspecific and rapid treatment is essential to prevent life-threatening complications.